After spending ten days being absolutely miserable with a migraine and vision problems I did the whole ER thing. That was on Sunday, on Monday afternoon, LATE afternoon, I got a call from the neurology department. Mind you this was after I had left several messages and sent an e-mail about what was going on with my head.
I explained to the doctor about the headaches and the fact that I ended up in the ER the night before, since no one had bothered to get back with me in a timely fashion. His comment to me was that there was no way the migraines could have been caused by the MRI because the contrast used was Gadolinium, and it was the safest contrast there was available. His thinking was that it was some other problem, or just a bad migraine episode. Good thing I was NOT at the office, or I would have shown him how severe headaches can be caused by things that are normally considered “safe.”
Reactions to Gadolinium as reported in the American Journal of Roentgenology:
Frequency and Severity of Acute Allergic-Like Reactions to Gadolinium-Containing IV Contrast Media in Children and Adults
Jonathan R. Dillman1, James H. Ellis1, Richard H. Cohan1, Peter J. Strouse2 and Sophia C. Jan1
1 Department of Radiology, University of Michigan Health System, 1500 E Medical Center Dr., Ann Arbor, MI 48109.
2 Section of Pediatric Radiology, C. S. Mott Children’s Hospital, University of Michigan Health System, Ann Arbor, MI.
OBJECTIVE. The purpose of our study was to determine the frequency and severity of acute allergic-like reactions to IV-administered gadolinium-containing contrast media in children and adults.
MATERIALS AND METHODS. Pediatric (younger than 19 years) and adult department of radiology contrast material reaction forms involving patients who experienced acute allergic-like reactions to gadolinium-containing contrast media from January 1, 2001,through December 31, 2006, were retrospectively evaluated for the specific types of acute allergic-like reactions, reaction management, and patient outcomes. Relevant patient medical information,including documentation of prior gadolinium- or iodine-containing contrast material reaction, pre-medication before acute allergic-like reaction to IV gadolinium-containing contrast material, previous allergic reactions to substances other than contrast media,and history of asthma, was obtained by reviewing electronic medical records.
RESULTS. Seventy-eight thousand three hundred fifty-three (65,009 adult and 13,344 pediatric) IV administrations of gadolinium-containing contrast material were performed during the study period. Acute allergic-like reactions were documented after 54 injections (reaction frequency, 0.07%). Forty-eight reactions involved adult patients (adult reaction frequency, 0.07%),and six reactions occurred in pediatric patients (pediatric reaction frequency, 0.04%). Forty (74%) acute allergic-like reactions were mild, 10 (19%) were moderate, and four (7%) were severe. No gadolinium-containing contrast material–related death occurred during the study period. Twenty-six (50%) of 52 patients had one or more presumed risk factors for contrast material reaction.
CONCLUSION. Adult and pediatric acute allergic-like reactions to IV-administered gadolinium-containing contrast media are rare. Most of these reactions are mild; however, moderate and severe reactions that require immediate management do occur.
So, the conclusion can be made that the migraine and vision problems may have been caused by the contrast. For the doctor to totally dismiss the possibility of an allergic reaction shows, in my mind, one simple thing, the doctor has no idea what he is talking about. Isn’t that special!